Nebraska, 2024

Hail in Nebraska, April 30, 2024

April 30, 2024 · NWS OAX · 8 events in 6 counties and zones

On the morning of April 30th, upper-air analyses showed a jet max ejecting out into the central/northern Plains, trailing behind a short-wave trough. Divergence aloft at the apex and just downstream from the trough brought synoptic scale forcing for ascent across much of the area by early afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

On the morning of April 30th, upper-air analyses showed a jet max ejecting out into the central/northern Plains, trailing behind a short-wave trough. Divergence aloft at the apex and just downstream from the trough brought synoptic scale forcing for ascent across much of the area by early afternoon. At the surface, south-southwesterly winds aided in boundary layer moistening with the transport of dew points into the 60s across much of southeast Nebraska into southwest Iowa. A dry-line was also noted to extend from east-central Nebraska southwest into central Kansas. This set the stage for scattered thunderstorm development by early afternoon.|By late morning, scattered showers and thunderstorms were already underway across portions of western Iowa, slowly moving to the northeast. By 1:30 pm, towering cumulus eventually gave way to thunderstorm development along and just ahead of the dry line, with the first storms initiating along a line from southeastern Stanton County, southeast into western Cass County. By 3:30 pm, thunderstorms had been ongoing or beginning to form along the entire stretch of the Missouri River through the OAX CWA. A couple thunderstorms in southwest Iowa and southeast Nebraska by mid-afternoon exhibited strong rotation which warranted tornado warnings. However, no tornadoes were reported. The vast majority of severe reports from these storms in the CWA were large hail, some of which were significant in size (greater than 2 inches in diameter).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Apr 30, 1:32 PM CST, 8 minutes earlier. Its key messages:

  • Severe storms this afternoon into evening. A Tornado Watch is in effect.
  • Storms redevelop Wednesday and linger into Thursday, with potential for a few severe storms and flash flooding.
  • An active weather pattern will continue into the weekend, though severe weather chances appear low at this time.
Area forecast discussion, Apr 30, 1:32 PM CST, 8 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
232 PM CDT Tue Apr 30 2024

.KEY MESSAGES...

- Severe storms this afternoon into evening. A Tornado Watch is
  in effect.

- Storms redevelop Wednesday and linger into Thursday,
  with potential for a few severe storms and flash flooding.

- An active weather pattern will continue into the weekend,
  though severe weather chances appear low at this time.

&&

.DISCUSSION...
Issued at 232 PM CDT Tue Apr 30 2024

.This afternoon and evening:

Storms are rapidly developing this afternoon over parts of
eastern NE amidst an environment favorable for supercell storm
modes capable of very large hail and tornadoes. A residual
outflow boundary extending from near Atlantic, IA west-northwest
to near Fremont may end up focusing the greatest tornado threat.
Additional thunderstorms are expected to develop along a cold
front sweeping through the area later this afternoon into
evening, upon which damaging wind potential would increase,
especially if storms can evolve into linear structures.

The storms are expected move out of the area by 8 PM with gusty
northwest winds diminishing.

.Wednesday and Wednesday night:

The 12z models continue to suggest that the above-mentioned
front will stall across KS and then begin to lift north toward
the NE border Wednesday evening. Elevated showers and
thunderstorms are expected to spread north across the area
Wednesday, to the north of the warm front over KS. Isolated
occurrences of large hail appear possible with the strongest
storms, especially south of I-80 in Nebraska during the
afternoon and evening hours. Any surface-based, severe weather
risk (e.g., tornadoes and/or damaging winds) will be contingent
on whether the warm front can make it into our area.

Thunderstorms are forecast to become more widespread Wednesday
night into Thursday morning, along and ahead of a surface low,
which will develop into eastern NE. In addition to a risk for
isolated severe weather, flash flooding is expected to become a
greater concern.

.Thursday:

Some flooding/severe threat could develop Thursday along a cold
front moving through the area, as highlighted by SPC/WPC
outlooks.

Beyond Thursday:

The previous AFD remains valid.

Beyond Thursday, the pattern remains fairly active with
guidance in pretty good agreement of another shortwave trough
moving through sometime Friday night into Saturday and bringing
more rain chances. It's still early, but the severe weather
threat looks low with this one, with a general lack of
instability and moisture. There are signs of an additional
system sometime Sunday/Monday, but confidence is quite low with
a lot of spread in various ensembles. Otherwise, expect most
days over the next week to see high temperatures in the mid 60s
and/or mid 70s, outside of today, which will be a bit warmer
(mid 70s to mid 80s).

&&

.AVIATION /18Z TAFS THROUGH 18Z WEDNESDAY/...
Issued at 1208 PM CDT Tue Apr 30 2024

Strong to severe thunderstorms are expected to develop across
portions of eastern NE by 19 to 20z with KOFK and KOMA the most
likely terminal locations to be affected by the storms. Ceilings
are likely to remain at or above FL040; however, visibilities
could be briefly reduced to 3-5sm with any thunderstorm
occurrence at the terminal. The storms are expected to shift
east of the terminal locations by 22-23z with gusty southeast to
south winds switching to northwest with gusts up to 25 to 30 kt
with the passage of a cold front through the area. The winds
are forecast to diminish later this evening.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...None.
IA...None.

&&

DISCUSSION...Mead
AVIATION...Mead
Hazardous weather outlook, Apr 30, 10:55 AM CST, 2 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
1155 AM CDT Tue Apr 30 2024

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-010700-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
1155 AM CDT Tue Apr 30 2024

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.

.DAY ONE...This Afternoon and Tonight

Another round of strong to severe storms is expected this afternoon
and evening across portions of eastern Nebraska and southwest
Iowa. Large hail up to 3 inches in diameter and damaging winds up
to 75 miles per hour are the primary threats. A few tornadoes will
also be possible. The greatest severe weather threat is expected
to materialize in the 2 pm to 8 pm timeframe, generally along and
east of U.S. 77.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

More storms are expected beginning Wednesday afternoon and
continuing through Wednesday night into Thursday morning. The
greatest severe weather threat will exist near the Kansas border,
while the potential for flash flooding will encompass a larger
part of eastern Nebraska and southwest Iowa.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today and Wednesday.

The radar

The Omaha radar (KOAX), 26 km away, was scanning. The volume nearest the first event began at 19:38 UTC.

Open the radar archive at this moment

Event by event

8 hail. Local standard time, as filed.

Hail, Dodge

When
April 30, 1:40 PM CST
Where
Dodge County, 1 mi NE of Ames
Measured
1 in hail
Reported by
Public
Coordinates
41.460, -96.616

The office received a public report of 1 inch hail.

Hail, Dodge

When
April 30, 1:51 PM CST
Where
Dodge County, 3 mi N of Ames
Measured
1 in hail
Reported by
Public
Coordinates
41.493, -96.630

The office received a public report of 1 inch hail.

Hail, Cedar

When
April 30, 2:01 PM CST
Where
Cedar County, 2 mi E of Hartington
Measured
1 in hail
Reported by
Public
Coordinates
42.620, -97.231

The office received a public report of 1 inch hail.

Hail, Washington

When
April 30, 2:32 PM CST
Where
Washington County, Herman
Measured
1.25 in hail
Reported by
Public
Coordinates
41.670, -96.500

The office received a public report of half dollar sized hail.

Hail, Nemaha

When
April 30, 3:31 PM CST
Where
Nemaha County, 8.97 mi S of Johnson
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
40.290, -96.010

The office received a report from the Nemaha County EM of quarter sized hail.

Hail, Otoe

When
April 30, 3:50 PM CST
Where
Otoe County, 4.07 mi E of Paul
Measured
1 in hail
Reported by
Public
Coordinates
40.565, -95.803

The office received a public report of quarter sized hail.

Hail, Nemaha

When
April 30, 3:52 PM CST
Where
Nemaha County, 1 mi SW of Auburn
Measured
1 in hail
Reported by
Public
Coordinates
40.390, -95.843

The office received a public report of quarter sized hail.

Hail, Richardson

When
April 30, 4:05 PM CST
Where
Richardson County, Stella
Measured
1.75 in hail
Reported by
Public
Coordinates
40.230, -95.770

The office received a public report of golf ball sized hail.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2024Every state in 2024This day in weather historyWarnings in Nebraska, April 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1166163, 1166164, 1166165, 1166166, 1166167, 1166168, 1166169, 1166170.